Heavy Rain, Pike
- When
- April 7, 6:00 PM EST to 6:30 PM EST
- Where
- Pike County, Petersburg
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -87.280
A trained spotter measured almost one-half inch of rain in 30 minutes.
A cold front trailed south-southwestward from a surface low pressure center over west central Illinois through southeast Missouri. This cold front provided the low level lift for short lines of thunderstorms to develop during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cold front trailed south-southwestward from a surface low pressure center over west central Illinois through southeast Missouri. This cold front provided the low level lift for short lines of thunderstorms to develop during the late afternoon. Some breaks in the clouds allowed sunshine to destabilize the atmosphere, but mixed layer capes remained at or below 1000 j/kg due to modest lapse rates and low-level moisture. Surface dew points around 60 degrees pooled along the front. Wind profiles were unidirectional and generally parallel to the front. As a result, the storms were mainly organized into short linear structures with some bowing segments that produced damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 7, 4:05 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 405 PM CDT WED APR 7 2010 .DISCUSSION... DELAYED AND ABBREVIATED DISCUSSION DUE TO ONGOING SEVERE WEATHER IN THE WFO PAH FORECAST AREA. MAIN CHALLENGE IN THE SHORT TERM WILL BE THE TIMING OF THE TRANSITION OF THE CURRENT MESOSCALE CONVECTIVE SYSTEM /MCS/ FROM DISCRETE/LINE SEGMENT SEVERE STORMS TO A MORE BROAD-BRUSHED HEAVY RAIN EVENT THROUGH THE EVENING AND OVERNIGHT HOURS. THE 12KM NAM AND SREF GUIDANCE APPEAR TO HAVE A DECENT HANDLE ON THE EASTWARD MOVEMENT OF THE MCS AND WERE FOLLOWED IN THE SHORT TERM. ANY REMAINING SHOWER ACTIVITY SHOULD EXIT THE WFO PAH CWA BY 15Z /10 AM CDT/ THURSDAY...WITH SIGNIFICANT COLD/DRY AIR ADVECTION IN PLACE BEYOND THAT TIME. FOR LATE THURSDAY NIGHT...ADDED AN OCCURRENCE OF PATCHY FROST TO NORTHWEST KENTUCKY AND SOUTHWEST INDIANA...AS SUFFICIENT LOW LEVEL MOISTURE WILL BE IN PLACE TO SUPPORT SOME SURFACE CRYSTALLIZATION. IN THE LONGER TERM...UTILIZED A BLEND OF ECMWF AND EXTENDED WRF GUIDANCE TO IMPLY A PROLONGED PERIOD OF DRIER WEATHER. AT THIS TIME...WITH THE RIDGE DOMINATING THE AREA...DIURNAL TEMPERATURE RANGES BETWEEN 20 AND 27 DEGREES WILL CAN BE EXPECTED...AS LIGHT SOUTHEAST AND SOUTH WINDS DO NOT ADVECT IN SUFFICIENT LOW LEVEL MOISTURE FROM THE SOUTHEAST UNITED STATES. && .AVIATION... MAIN CONSIDERATION WITH THE 18Z WEDNESDAY ROUTINE TAF ISSUANCE AND AMENDMENTS WILL BE ONGOING CONVECTION OVER EACH OF THE TAF SITES THROUGH 03Z THURSDAY /10 PM CDT WEDNESDAY/. MOST OF THE MVFR/IFR CEILING AND VISIBILITY RESTRICTIONS WILL LIKELY BE LIMITED TO AN HOUR OR LESS OVER KCGI AND POSSIBLY KPAH BETWEEN 21Z WEDNESDAY AND 00Z THURSDAY. THE FRONTAL BOUNDARY IS EXPECTED TO SLOW SOMEWHAT AFTER THAT TIME...LENDING TO A MORE PROLONGED PERIOD OF LOWER CEILINGS AT KEVV/KOWB THIS EVENING. ONCE THE CONVECTIVE LINE OF STORMS MOVE EAST OF THE WFO PAH TAF SITES THIS EVENING...SCATTERED TO BROKEN CEILINGS BETWEEN 2-3KFT AGL WILL PERSIST AS COLD AIR STRATOCUMULUS REDEVELOP DURING THE LATTER PERIOD OF THE FORECAST. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION...GM/SMITH SHORT TERM/LONG TERM/FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 142 PM CDT WED APR 7 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 142 PM CDT WED APR 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING ACROSS THE OUTLOOK AREA. DAMAGING WIND GUSTS AND HAIL CLOSE TO ONE INCH IN DIAMETER WILL BE THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. AS WE GO INTO THE EVENING HOURS...THE MAIN WEATHER HAZARD WILL LIKELY TRANSITION OVER TO HEAVY RAINFALL...CAPABLE OF PRODUCING LOCALIZED FLOODING. THE AREA OF GREATEST CONCERN FOR HEAVY RAINS WILL BE OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY...WHERE 1 TO 2 INCHES COULD FALL DURING THE EVENING. MINOR FLOODING WILL CONTINUE ON PARTS OF THE MISSISSIPPI AND OHIO RIVERS. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DEPENDING UPON HOW QUICKLY SKIES CLEAR THURSDAY...PATCHY FROST COULD DEVELOP THURSDAY NIGHT AS TEMPERATURES DROP INTO THE 30S. AGRICULTURAL INTERESTS MAY WISH TO MONITOR TEMPERATURE FORECASTS CLOSELY THURSDAY NIGHT INTO FRIDAY. FOR THE LATEST RIVER FLOOD INFORMATION...REFER TO THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT WED APR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND DMG VERGENNES 37.90N 89.34W
04/07/2010 JACKSON IL TRAINED SPOTTER
TREE DOWN ON ROUTE 3...WINDS ESTIMATED AROUND 60 MPH.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT WED APR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL E GORDONVILLE 37.31N 89.67W
04/07/2010 M0.75 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
THREE QUARTER INCH HAIL REPORTED BY KFVS-CHANNEL 12
SPOTTER IN THE HILLCREST SUBDIVISION BETWEEN GORDONVILLE
AND CAPE GIRARDEAU.
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT WED APR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG CRAIN 37.78N 89.51W
04/07/2010 JACKSON IL TRAINED SPOTTER
POSSIBLE TORNADO. TREE BROKEN OFF - POWER LINE DOWN -
LIGHT DAMAGE TO HOUSE AND OUTBUILDING - LIGHT DEBRIS.
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT WED APR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 2 N DUTCHTOWN 37.28N 89.66W
04/07/2010 M0.88 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
NICKEL SIZED HAIL 2 MI N OF DUTCHTOWN
&&
DPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT WED APR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 5 NW CAPE GIRARDEAU 37.36N 89.61W
04/07/2010 E0.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
541 PM CDT WED APR 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HEAVY RAIN MULKEYTOWN 37.97N 89.11W
04/07/2010 M4.72 INCH FRANKLIN IL TRAINED SPOTTER
RAIN RATE 4.72 IN/HR - MEASURED ON DAVIS VANTAGE PRO 2.
&&
DPThe Evansville,IN radar (KVWX), 47 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter measured almost one-half inch of rain in 30 minutes.
The roof was blown off the gym at the Farmersville elementary school. The roof was blown about 100 yards away. Water damage occurred due to heavy rain that poured into the building. An electronic weather station at the school measured a wind gust to 71 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221601, 216215.